The Pharmertoxguy

The Pharmertoxguy

At the Intersection of Emergency Medicine, Pharmacy, & Toxicology Education

Use of IV Iodinated Contrast Media in Patients with Preexisting Renal Disease 22/08/2020

'Use of IV Iodinated Contrast Media in Patients with Preexisting Renal Disease'

https://pharmertoxguy.com/2020/08/12/use-of-iv-iodinated-contrast-media-in-patients-with-preexisting-renal-disease/

Pearl 40 from our Harvard Affiliated Emergency Medicine Residency/Mass General Department of EM Pharmacology Educational Series

Use of IV Iodinated Contrast Media in Patients with Preexisting Renal Disease Today’s pearl reviews some of the literature and recommendations regarding the use of iodinated contrast in patients with kidney disease Will it cause an acute-on-chronic injury? Is it safe?

06/06/2020

During the surge at Massachusetts General Hospital, it was a big challenge for patients to safely get to pharmacies to pick up prescriptions. So, we used To-Go Medications to eliminate the barriers for patients being discharged from the Emergency Department. https://ajemjournal.com/article/S0735-6757(20)30461-7/fulltext

A big thanks to the amazing Harvard Emergency Medicine residents and faculty I am fortunate to work with.

The article is free to access and builds off a similar To-Go Meds program at the University of Maryland Medical Center (https://pubmed.ncbi.nlm.nih.gov/22424997/).

COVID-19: Therapeutics and Their Toxicities 30/04/2020

COVID-19: Therapeutics and Their Toxicities

Our article in the Journal of Medical Toxicology is open-access and now published online: https://link.springer.com/article/10.1007/s13181-020-00777-5

COVID-19: Therapeutics and Their Toxicities SARS-CoV-2 is a novel coronavirus that emerged in 2019 and is causing the COVID-19 pandemic. There is no current standard of care. Clinicians need to be mindful of the toxicity of a wide variety of possibly unfamiliar substances being tested or repurposed to treat COVID-19. The United States Food an...

04/04/2020

Post-intubation sedation of ED patients has been challenging. And, we have nurses helping out from other areas. So, we made an educational guide based on our experience. Feel free to share/use.

Patients are requiring large sedative doses/infusion rates to maintain vent synchrony. To ensure a smooth transition after etomidate/ketamine wears off and the sedative bolus/infusion takes full effect, the midazolam has helped us bridge the gap. 10 patients were intubated in an 8-hour shift this week.

Meds may vary based on hospital/availability and it's not intended to cover every nuance/scenario.

30/03/2020

Hydroxychloroquine poisoning cases will increase during (we already had one).

High-dose diazepam (2 mg/kg IV, then 1-2 mg/kg/day X 2-4 days) is a key treatment for dysrhythmias/hypotension (over other benzos). Watch for propylene glycol accumulation.

29/03/2020

Stability of Neuromuscular Blockers at Room Temperature

For those making special resuscitation kits for patients, our commonly used NMBs for RSI are stable outside the refrigerator.

Roc (60 days):https://accessdata.fda.gov/drugsatfda_docs/label/2010/020214s034lbl.pdf

Sux (14 days):https://accessdata.fda.gov/drugsatfda_docs/label/2010/008453s027lbl.pdf

26/03/2020

Many are wondering if they should continue taking their Angiotensin-Converting Enzyme Inhibitors (ACE-I) (eg, lisinopril) or Angiotensin Receptor Blockers (ARB) (eg, losartan) for hypertension, etc. during COVID-19.

The answer is YES! https://professional.heart.org/professional/ScienceNews/UCM_505836_HFSAACCAHA-statement-addresses-concerns-re-using-RAAS-antagonists-in-COVID-19.jsp

As with all drug therapies being studied amid COVID-19, recommendations could change. There is ongoing research assessing the role of ACE2 in SARS-CoV-2 and whether ACE-Is or ABRs have an effect on outcomes.

The American Heart Association currently recommends continuing ACE-I or ARB therapy during COVID-10. If patients have concerns, they should talk to their prescriber before discontinuing.

Further reading: https://jamanetwork.com/journals/jama/fullarticle/2763803

NSAIDs in COVID-19 19/03/2020

There's a lot of chatter around whether NSAIDs, like ibuprofen, are ok to use in SARS-CoV-2. Some are being extra cautious even though the evidence on either side of the argument is scant.

Here are my thoughts (subject to change): https://pharmertoxguy.com/2020/03/19/nsaids-in-covid-19/

NSAIDs in COVID-19 Today’s pearl provides some insight and updates regarding the use of NSAIDs in patients infected with COVID-19. What should be used for fever?

12/03/2020

Travel restrictions can't keep us down! Thanks to
Dr. Michael C. Bond for the invitation to speak at and for coordinating Zoom so I could live-stream my talk from home. Handout for the talk available here: https://pharmertoxguy.com/lecture-handouts/

Photos from The Pharmertoxguy's post 31/10/2019

Thanks for attending my talk: 'Vanc & Zosyn is NOT the Answer to Everything' | Includes a review of the new CAP guidelines | Handout available athttps://pharmertoxguy.files.wordpress.com/2019/10/vanc-and-zosyn-is-not-the-answer-to-everything-handout-hayes-acep-2019.pdf

Photos from The Pharmertoxguy's post 28/10/2019

Thanks for attending my talk: 'Top 10 Antibiotic Mistakes in the ED' | Handout available athttps://pharmertoxguy.files.wordpress.com/2019/10/top-10-antibiotic-mistakes-in-the-ed-handout-hayes-acep-2019.pdf

Photos from The Pharmertoxguy's post 28/10/2019

Thanks for attending my talk: 'Black Box Drugs We Use: What's the Risk?' | Handout available athttps://pharmertoxguy.files.wordpress.com/2019/10/black-box-drugs-we-use_-whate28099s-the-risk_-handout-hayes-acep-2019.pdf

Regarding the “caution” with IM/IV olanzapine + benzos, you can use them together (many ED studies have), just understand the FDA's stance and document benefit/risk accordingly. Also need to be on the same page as your hospital's psychiatric clinician colleagues.

Age-related cardiovascular outcomes in older adults receiving epinephrine for anaphylaxis in the emergency department 06/06/2019

Age-related cardiovascular outcomes in older adults receiving epinephrine for anaphylaxis in the ED

Our latest research https://www.jaci-inpractice.org/article/S2213-2198(19)30444-1/abstract

Co-authors: Drs. Mike O'Brien Jenny Koehl Al Rogers Tim Erickson

Age-related cardiovascular outcomes in older adults receiving epinephrine for anaphylaxis in the emergency department Anaphylaxis is defined as a serious and possibly life-threatening systemic allergic reaction; the most commonly administered treatment is intramuscular (IM) epinephrine.1,2 Several adverse effects are related to epinephrine administration, and the most concerning are ischemic cardiac events and tach...

Want your school to be the top-listed School/college?